FDA Issues New Warning for Two Diabetes Medications

Share this content:
FDA Issues New Warning for Two Diabetes Medications
FDA Issues New Warning for Two Diabetes Medications

WEDNESDAY, April 6, 2016 (HealthDay News) -- Diabetes medications containing saxagliptin and alogliptin may raise the risk of heart failure, particularly in patients with heart or kidney disease, U.S. health officials warned Tuesday.

The FDA said its warning was based on results of two large trials done involving patients with heart disease. Both trials found that more patients taking drugs containing saxagliptin or alogliptin were hospitalized for heart failure than patients receiving a placebo.

In the saxagliptin trial, 3.5 percent of patients receiving the drug were hospitalized for heart failure, compared with 2.8 percent of patients receiving a placebo. Risk factors included a history of heart failure or kidney impairment, the FDA reported. In the alogliptin trial, 3.9 percent of patients taking the drug were hospitalized for heart failure, compared with 3.3 percent receiving a placebo.

The FDA said it's asking doctors to consider discontinuing medications containing saxagliptin and alogliptin in patients who develop heart failure. If blood glucose is not well-controlled with current treatments, other diabetes drugs may be needed, the agency said.

More Information

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

Some California Mosquitoes Can Carry Zika Virus

Some California Mosquitoes Can Carry Zika Virus

Aedes aegypti mosquitoes found to transmit Zika virus

Periodontal Inflammation a Risk With Tongue Piercing

Periodontal Inflammation a Risk With Tongue Piercing

And, two young females with tongue piercings have deep lingual infrabony lesions, periodontitis

Risk of OD Highest for First Days of Opioid  Benzodiazepine Use

Risk of OD Highest for First Days of ...

Five-fold increased risk of opioid-related overdose during first 90 days of concurrent use

is free, fast, and customized just for you!




Already a member?

Sign In Now »